Hail, Powell
- When
- August 30, 2:50 AM MST to 3:00 AM MST
- Where
- Powell County, 1 mi W of Deer Lodge
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.400, -112.741
A trained spotter reported 0.75 inch hail from a passing thunderstorm.
An upper level disturbance pushed through West Central and Southwest Montana on the night of 08/30/2008-08/31/2008. Thunderstorms formed along an axis of dynamic forcing and produced severe hail during the overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MSO wrote it up.
An upper level disturbance pushed through West Central and Southwest Montana on the night of 08/30/2008-08/31/2008. Thunderstorms formed along an axis of dynamic forcing and produced severe hail during the overnight hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 30, 1:49 AM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
249 AM MDT SAT AUG 30 2008
.DISCUSSION...HIGH BASED MONSOON MOISTURE IS ADVECTING INTO THE NORTHERN
ROCKIES THIS MORNING AS THE APPROACHING TROUGH OF LOW PRESSURE
ALONG THE WEST COAST BEGINS TO DIG SOUTHWARD. THIS MOISTURE ALONG WITH
AN INCREASING UNSTABLE ATMOSPHERE WILL TRIGGER ISOLATED
THUNDERSTORMS OVER NORTH CENTRAL ID AND WEST CENTRAL AND SOUTHWEST MT
TODAY. IN ADDITION...A TIGHTENING PRESSURE GRADIENT OVER SOUTHWEST MT
ALONG WITH A DRY LOWER ATMOSPHERE WILL INCREASE WINDS AND LOWER
RELATIVE HUMIDITIES TO CREATE CRITICAL FIRE WEATHER CONDITIONS
THIS AFTERNOON INTO THE EARLY EVENING HOURS. A RED FLAG WARNING
IS IN EFFECT IN THIS AREA. AS THE TROUGH OF LOW PRESSURE MAKES
ITS WAY INLAND TONIGHT...SHOWERS AND ISOLATED WILL INCREASE OVER
NORTH CENTRAL ID AND WEST CENTRAL MT...AS A SOUTHWEST TO
NORTHEAST JET ENTERS ID AND MT TO ENHANCE LIFT AND DYNAMICS. ON
SUNDAY...THE UPPER LEVEL TROUGH WILL LIE OVER WA AND OR WITH THE
JET ORIENTED SOUTH TO NORTH OVER WESTERN MT. THE AREAL COVERAGE OF
PRECIPITATION WILL BE FOCUSED MAINLY ALONG THE CONTINENTAL DIVIDE
AND OVER SOUTHWEST MT WHERE HEAVY DOWN POURS ARE POSSIBLE.
ELSEWHERE...THE ATMOSPHERE WILL REMAIN UNSTABLE FOR SCATTERED
SHOWERS TO EXIST. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER
EXTREME NORTHWEST MT WHERE THE COLDEST AIR ALOFT LIES...AS WELL AS
OVER LEMHI COUNTY AND NEAR BUTTE WHERE CONVERGENCE AND LIFT IS
ENHANCED ALONG A SURFACE FRONTAL BOUNDARY.
SUNDAY NIGHT INTO TUESDAY...A SLOW MOVING UPPER LEVEL LOW WILL BE
OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO. THIS SYSTEM WILL
BRING BELOW NORMAL TEMPERATURES AND WIDESPREAD PRECIPITATION. SNOW
LEVELS ESPECIALLY OVER GLACIER NATIONAL PARK ARE EXPECTED TO DROP
TO AROUND 5500 FEET. AT THIS TIME SNOW AMOUNTS LOOK TO REMAIN
BELOW WARNING CRITERIA...EVEN THE WARM SEASON CRITERIA...WILL MOST
LIKELY NEED A SNOW ADVISORY. OVER THE REST OF WESTERN MONTANA AND
NORTH CENTRAL IDAHO THE SNOW LEVELS SHOULD REMAIN AT OR ABOVE 6000
FEET. WHICH WILL GIVE MOST LOCATIONS RAIN. WEDNESDAY THROUGH
FRIDAY LOOK TO REMAIN COOL AND UNSETTLED WITH A NORTHWEST FLOW
INTO THE REGION. MODELS ARE STARTING TO SHOW A RIDGE MOVING IN FOR
NEXT WEEKEND...BUT WITH VERY LOW CONFIDENCE WILL JUST START
TRENDING TEMPERATURES UP AND SKY COVER DOWN.
&&
.AVIATION...ISOLATED THUNDERSTORMS WITH GUSTY WINDS HAVE DEVELOPED
BETWEEN KGPI AND KMSO THIS MORNING. LOOK FOR ISOLATED HIGH BASED CONVECTION
TO SHIFT TO THE SOUTH TO NEAR KMSO BY 18Z AND TO KBTM AND KSMN BY
00Z THIS AFTERNOON. GUSTY WINDS ARE THE MAIN CONCERN AS THE
ATMOSPHERE REMAINS DRY IN THE LOWER LEVELS. TONIGHT...THE
ATMOSPHERE WILL BEGIN TO BECOME MORE MOIST WITH WIDESPREAD SHOWERS
AND MOUNTAIN OBSCURATIONS DEVELOPING OVER WEST CENTRAL
MT...AFFECTING KMSO...KBTM AND KSMN TERMINALS OVERNIGHT.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
DEERLODGE/WEST BEAVERHEAD-EAST BEAVERHEAD.
WIND ADVISORY UNTIL 9 AM MDT THIS MORNING ABOVE 6500 FEET FOR
WEST GLACIER REGION.
ID...NONE.
&&
SHORT TERM...FELSCH
LONG TERM....KOLATA
AVIATION...FELSCHHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 246 PM MDT FRI AUG 29 2008 MTZ006-007-043-301200- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- POTOMAC/SEELEY LAKE REGION- 246 PM MDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WEAK RIDGING WILL KEEP PLEASANT CONDITIONS THROUGH EARLY SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES SUNDAY INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS TO WEST GLACIER...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELERS PLANNING TO USE MCDONALD PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACKCOUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ002-301200- WEST GLACIER REGION- 246 PM MDT FRI AUG 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG WINDS WILL CONTINUE ABOVE 6500 FEET INCLUDING LOGAN PASS THROUGH SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD UPPER LOW PRESSURE SYSTEM WILL ENTER THE NORTHERN ROCKIES SUNDAY INTO MONDAY. WIDESPREAD PRECIPITATION AND COOL TEMPERATURES...MAINLY FROM THE BITTERROOT AND SAPPHIRE MOUNTAINS TO GLACIER PARK...ARE POSSIBLE. SNOW LEVELS MAY LOWER TO 5500 FEET BY SUNDAY NIGHT WITH MODERATE SNOW AMOUNTS POSSIBLE OVER HIGHER TERRAIN. TRAVELERS PLANNING TO USE LOGAN PASS...MCDONALD PASS AND OTHER HIGHER PASSES OF THE REGION SHOULD BE PREPARED FOR POSSIBLE WINTRY DRIVING CONDITIONS. BACKCOUNTRY HIKERS SHOULD ALSO BE PREPARED FOR MUCH COLDER CONDITIONS WITH TERRAIN OBSCURATIONS...SNOW AND COLD RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The national radar mosaic for the moment the first event began.
3 hail. Local standard time, as filed.
A trained spotter reported 0.75 inch hail from a passing thunderstorm.
A trained spotter reported 0.75 inch hail from a passing thunderstorm.
A trained spotter reported 0.75 inch hail from a passing thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128531, 128522, 128523.